Alert archive / Maine / Wind Advisories in 2005

Wind Advisory 12, NWS Caribou, ME

December 16, 2005Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Dec 16, 2005, 2:35 PM EST for Hancock County, Washington County, Maine. It took effect at Dec 16, 2005, 3:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2005, 2:35 PM EST (19:35 UTC)
In effect from
Dec 16, 2005, 3:00 PM EST
Expired
Dec 16, 2005, 8:52 PM EST
In force
6 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 161935
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
235 PM EST FRI DEC 16 2005

...STORM SYSTEM TO PRODUCE BRIEF PERIOD OF STRONG AND GUSTY
SOUTHEAST WINDS THIS AFTERNOON INTO THIS EVENING...

.DEEPENING LOW PRESSURE CENTERED NEAR BOSTON AT 2 PM EST WILL MOVE
NORTHEAST THROUGH THE NORTHERN GULF OF MAINE LATER THIS AFTERNOON
AND ALONG THE SOUTHERN COAST OF MAINE THIS EVENING. THIS SYSTEM
WILL BRING A PERIOD OF STRONG AND GUSTY SOUTHEAST WINDS TO
DOWNEAST COASTAL MAINE THIS AFTERNOON INTO THIS EVENING.

MEZ029-030-170300-
/O.NEW.KCAR.WI.Y.0012.051216T2000Z-051217T0300Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
235 PM EST FRI DEC 16 2005

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

EXPECT SOUTHEAST WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS OVER
40 MPH AT TIMES FROM THIS AFTERNOON INTO THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
1 follow-up statement
000 
WWUS71 KCAR 170152
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
852 PM EST FRI DEC 16 2005

MEZ029-030-170300-
/O.CAN.KCAR.WI.Y.0012.000000T0000Z-051217T0300Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
852 PM EST FRI DEC 16 2005

...WIND ADVISORY IS CANCELLED...

SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ALONG THE
IMMEDIATE COAST WILL DIMINISH TO 15 TO 25 MPH. WITH WINDS
CURRENTLY BELOW ADVISORY LEVELS AND EXPECTED TO CONTINUE 
DECREASING...THE NATIONAL WEATHER SERVICE IN CARIBOU HAS
CANCELLED THE WIND ADVISORY.

$$

NORCROSS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 16, 2:18 PM EST, 17 minutes earlier.

Area forecast discussion, Dec 16, 2:18 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
218 PM EST FRI DEC 16 2005

.SYNOPSIS...LOW PRESSURE WILL TRACK NORTH ACROSS EASTERN MAINE
TONIGHT BRINGING SNOW TO EAST CENTRAL AND NORTHERN MAINE AND
MIXED PRECIPITATION DOWNEAST. THE LOW WILL CONTINUE NORTH THROUGH
THE MARITIMES ON SATURDAY. A SERIES OF WEAK WAVES OF LOW PRESSURE
MOVING IN FROM THE WEST LATE THIS WEEKEND INTO EARLY NEXT WEEK
WILL BRING FREQUENT CHANCES FOR SNOW SHOWERS AND FLURRIES.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...LOW CENTER ROTATING
NORTH AROUND LARGE GREAT LAKES VORTEX WILL BRING SNOW CHANGING TO
SLEET AND FREEZING RAIN DOWNEAST AND MAINLY SNOW TO NORTHERN
AREAS THIS EVENING. INITIAL BAND OF MODERATE TO HEAVY SNOW WILL
QUICKLY PROGRESS NORTH THROUGH THE STATE EARLY THIS EVENING
BRINGING A QUICK SEVERAL INCHES OF SNOW. THE SNOW WILL CHANGE TO
SLEET AND THEN FREEZING RAIN DOWNEAST...AND PLAIN RAIN ALONG THE
IMMEDIATE COAST...EARLY THIS EVENING. ROAD SURFACES WILL LIKELY
REMAIN ICY AND HAZARDOUS...ESPECIALLY ALONG SECONDARY ROADS
TONIGHT. THE INITIAL BAND OF MODERATE/HEAVY SNOW WILL PROGRESS
NORTH OF THE STATE BY MIDNIGHT TONIGHT. SNOW MAY BRIEFLY MIX WITH
LIGHT SLEET OR FREEZING DRIZZLE IN NORTHERN AREAS LATE. UPPER
LEVEL ENERGY ROTATING IN FROM THE SOUTHWEST WILL LIKELY PRODUCE
MORE INTERMITTENT SNOW AND SNOW SHOWERS OVER NORTHERN AND
NORTHWESTERN AREAS LATE TONIGHT. AN INCH OR TWO OF SNOW MAY FALL
OVER NORTHERN AREAS AS A FUNCTION OF THIS SECONDARY BUNDLE OF
ENERGY...WITH SEVERAL MORE INCHES LIKELY IN FAR NORTHWESTERN AREAS
WHERE THE HIGHEST AMOUNTS ARE EXPECTED FROM THIS SYSTEM...CLOSE TO
TEN INCHES. BEYOND TONIGHT THE LOW LIFTS NORTH INTO THE MARITIMES.
SMALL SHORTWAVES FOLLOWING IN THE WESTERLIES BRING CONTINUED
CHANCES FOR FLURRIES AND SNOW SHOWERS ACROSS NORTHERN AND
NORTHWESTERN AREAS.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
LONG TERM PTRN STILL APPEARS DOMINATED BY BRISK AND CHILLY WNW
FLOW OF COLD CANADIAN AIR... THIS PTRN WILL FAVOR COLDER THAN
NORMAL TEMPS AND BLO NORMAL PRECIP. HOWEVER...THIS IS NOT TO SAY
PRECIP WILL BE NONEXISTENT...  BEST PRECIP CHCS WILL BE IN THE
FORM OF SNOW SHOWERS WHICH WILL BECOME MOST LIKELY DURING THE
PASSAGE OF EMBEDDED UPPER SHORT WAVES WHICH TYPICALLY FREQUENT A
PTRN SUCH AS THIS. CURRENT INDICATIONS ARE THAT THE BEST CHCS WILL
BE ON TUE WHEN A RATHER SHARP UPPER SHORT WAVE SHOULD SLIDE SE
ACROSS THE AREA W/ AN ASSOCIATED SFC COLD FRONT/REINFORCING SHOT
OF COLD AIR AND AGAIN ON FRIDAY WHEN ANOTHER IS XPCTD TO SUPPORT
DEVELOPMENT OF A CLIPPER TYPE SYSTEM.  UNFORTUNATELY...THESE ARE
THE STRONGEST DISTURBANCES INDICATED AND THE PTRN IS DOMINATED BY
FREQUENT...THO WEAKER SHORT WAVES WHICH SUPPORT AT LEAST SOME
DIURNALLY ENHANCED SNOW SHOWER ACTIVITY JUST ABOUT EVERYDAY...SPCLY
ACROSS THE FAVORED N AND WRN MTNS...&&

.AVIATION...
NRN SITES XPCTD TO DETERIORATE IN SNOW BY MID TO LATE AFTN WHILE
KBGR ALREADY AT IFR W/ IFR CONDS TO PERSIST THRU THE AFTN THEN
BEGIN TO IMPROVE LATER THIS EVE...

&&

.MARINE...WINDS WILL BRIEFLY INCREASE TO GALE AHEAD OF THE LOW
CENTER EARLY THIS EVENING...THEN RAPIDLY DECREASE AS LOW CENTER
MOVES OVER THE WATERS LATER THIS EVENING. WINDS WILL BECOME
WESTERLY BEHIND THE LOW TONIGHT AND REMAIN GENERALLY WESTERLY FOR
MUCH OF THE WEEKEND INTO EARLY NEXT WEEK.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001-003 UNTIL 6 AM SATURDAY.
  ...SNOW ADVISORY FOR MEZ002-004 UNTIL 6 AM SATURDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ005-006-010 UNTIL 4 AM SATURDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ011-015-016-031-032 UNTIL
     MIDNIGHT SATURDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ017-029-030 UNTIL 9 PM FRIDAY.
  ...WIND ADVISORY FOR MEZ029-030 FROM 3 PM FRIDAY UNTIL 1000 PM
     FRIDAY
MARINE...GALE WARNING FOR ANZ050 UNTIL 8 PM FRIDAY. &&

MCB/KHW

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...KHW
AVIATION...WEITLICH
Hazardous weather outlook, Dec 16, 4:29 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
429 AM EST FRI DEC 16 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-170930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
429 AM EST FRI DEC 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL MOVE NORTHEAST FROM THE MID ATLANTIC STATES
TODAY TO THE SOUTHERN MAINE COAST THIS EVENING AND THEN INTO THE
CANADIAN MARITIMES TONIGHT. THIS SYSTEM WILL BRING SNOW AND MIXED
PRECIPITATION TO NORTHERN AND DOWNEAST MAINE TODAY AND INTO
TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR NORTHWEST
AROOSTOOK AND NORTHERN SOMERSET COUNTIES. A SNOW ADVISORY IS IN
EFFECT FOR NORTHEAST AROOSTOOK AND NORTHERN PISCATAQUIS COUNTIES.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF
NORTHERN AND DOWNEAST MAINE. PLEASE SEE THE WINTER WEATHER MESSAGE
/PWMWSWCAR/ ISSUED BY THIS OFFICE FOR SPECIFIC DETAILS.

A GALE WARNING IS IN EFFECT ON THE COASTAL WATERS FROM 1 PM TODAY
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS TO
THIS OFFICE TODAY AND TONIGHT.

DUDA

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:26 AM ESTWinter Storm WarningCARAroostook, Somerset27 hr

Nearby

Wind Advisories in Maine, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.